Actonel, <"https://www.yourlawyer.com/topics/overview/fosamax">Fosamax and other anti-osteoporosis drugs known as bisphosphonates have been linked to severe and sometimes incapacitating bone, joint, and muscle (musculoskeletal) pain, the Food & Drug Administration (FDA) warned today.Â Although severe musculoskeletal pain is included in the prescribing information for all bisphosphonates, the FDA said that the association between bisphosphonates and severe musculoskeletal pain may be overlooked by healthcare professionals, delaying diagnosis, prolonging pain and impairment, and necessitating the use of analgesics.
Bisphosphonate, sold under the brand names Actonel, Actonel+Ca, Aredia, Boniva, Didronel, Fosamax, Fosamax+D, Reclast, Skelid, and Zometa,Â are commonly used in tablet form to prevent and treat osteoporosis in post-menopausal women. Stronger forms of bisphosphonate drugs are used in the management of advanced cancers that have metastasized to the bone, where the disease often causes bone pain and possibly even fractures. Several cancers can involve or metastasize to the bone, including lung cancer, breast cancer, prostate cancer, multiple myeloma, and others. When bisphosphonates are given in cancer chemotherapy, the drugs are given intravenously in higher doses and usually for longer periods of time.
According to todayâ€™s FDA warning, the severe musculoskeletal pain associated with bisphosphonates may occur within days, months, or years after starting a bisphosphonate.Â Some patients have reported complete relief of symptoms after discontinuing the bisphosphonate, whereas others have reported slow or incomplete resolution. The risk factors for and incidence of severe musculoskeletal pain associated with bisphosphonates are unknown.Â The FDA recommended that healthcare professionals should consider whether bisphosphonate use might be responsible for severe musculoskeletal pain in patients who present with these symptoms and consider temporary or permanent discontinuation of the drug.
Bisphosphonates have been linked to a variety of other safety problems.Â In October, the FDA announced that it was reviewing the drugs after studies showed patients taking bisphosphonates ran a higher risk of irregular heartbeat.Â Research published in the May 7 issue of the New England Journal of Medicine found that bisphosphonates appeared to increase the risk of irregular heartbeats in some older women. Researchers conducting a review of a 1997 study of postmenopausal women on Fosamax found that there appeared to be 50 percent more risk of the serious heart rhythm irregularities in women who took the daily pill than among those who didnâ€™t take it. About half of the 6,459 women took Fosamax, and 47 developed atrial fibrillation, compared to just 31 cases among the other women.
Fosamax has also been linked to Osteonecrosis of the Jaw (ONJ), also known as Dead Jaw Syndrome, a condition in which the bone tissue in the jaw fails to heal after minor trauma such as a tooth extraction, causing the bone to be exposed. The exposure can eventually lead to infection and fracture and may require long-term antibiotic therapy or surgery to remove the dying bone tissue. In 2005, the Fosamax label was updated to include warnings about ONJ.